Alert archive / South Dakota / Wind Advisories in 2012

Wind Advisory 30, NWS Rapid City, SD

May 21, 2012Todd County, Tripp County, South Dakota

NWS Rapid City, SD issued this wind advisory at May 21, 2012, 3:48 PM CDT for Todd County, Tripp County, South Dakota. It took effect at May 22, 2012, 10:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 21, 2012, 3:48 PM CDT (20:48 UTC)
In effect from
May 22, 2012, 10:00 AM CDT
Expired
May 22, 2012, 8:00 PM CDT
In force
10 hr
Issued by
NWS Rapid City, SD

Counties Todd County, SD, Tripp County, SD

The radar

The North Platte radar (KLNX), 148 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2012-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2012-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
2002 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

381 
WWUS73 KUNR 212048
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
248 PM MDT MON MAY 21 2012

...VERY WINDY ON TUESDAY...

.VERY WINDY CONDITIONS WILL DEVELOP BY LATE TUESDAY MORNING AHEAD
OF AN APPROACHING COLD FRONT. SOUTHERLY WINDS WILL GUST TO AROUND
45 MPH THROUGH THE DAY WITH THE WIND DIMINISHING DURING THE EARLY
EVENING HOURS.

SDZ047-049-220600-
/O.NEW.KUNR.WI.Y.0030.120522T1500Z-120523T0100Z/
TODD-TRIPP-
INCLUDING THE CITIES OF...MISSION...WINNER
348 PM CDT MON MAY 21 2012

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 8 PM CDT TUESDAY. 

* SOUTHERLY WINDS WILL INCREASE LATE TUESDAY MORNING TO 25 TO 35 MPH
  WITH GUSTS TO AROUND 45 MPH. 

* THE WINDS WILL DIMINISH EARLY TUESDAY EVENING.

* DRIVERS SHOULD BE PREPARED TO ENCOUNTER SUDDEN WIND GUSTS THAT
  CAN CAUSE LOSS OF CONTROL...ESPECIALLY LIGHTWEIGHT OR HIGH
  PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
5 follow-up statements
061 
WWUS73 KUNR 220241
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
841 PM MDT MON MAY 21 2012

...VERY WINDY ON TUESDAY...

.VERY WINDY CONDITIONS WILL DEVELOP BY LATE TUESDAY MORNING AHEAD
OF AN APPROACHING COLD FRONT. SOUTHERLY WINDS WILL GUST TO AROUND
45 MPH THROUGH THE DAY WITH THE WIND DIMINISHING DURING THE EARLY
EVENING HOURS.

SDZ047-049-221100-
/O.CON.KUNR.WI.Y.0030.120522T1500Z-120523T0100Z/
TODD-TRIPP-
INCLUDING THE CITIES OF...MISSION...WINNER
941 PM CDT MON MAY 21 2012

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM CDT
TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM CDT TUESDAY.

* SOUTHERLY WINDS WILL INCREASE LATE TUESDAY MORNING TO 25 TO 35 
  MPH WITH GUSTS TO AROUND 45 MPH. 

* THE WINDS WILL DIMINISH EARLY TUESDAY EVENING.

* DRIVERS SHOULD BE PREPARED TO ENCOUNTER SUDDEN WIND GUSTS THAT 
  CAN CAUSE LOSS OF CONTROL...ESPECIALLY LIGHTWEIGHT OR HIGH 
  PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
063 
WWUS73 KUNR 220917
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
317 AM MDT TUE MAY 22 2012

.GUSTY SOUTHERLY WINDS WILL DEVELOP BY LATE MORNING ACROSS SOUTH
CENTRAL SOUTH DAKOTA AHEAD OF AN APPROACHING COLD FRONT. WINDS
WILL GUST TO AROUND 45 MPH THROUGH THE DAY WITH THE WIND
DIMINISHING DURING THE EARLY EVENING HOURS.

SDZ047-049-221730-
/O.CON.KUNR.WI.Y.0030.120522T1500Z-120523T0100Z/
TODD-TRIPP-
INCLUDING THE CITIES OF...MISSION...WINNER
417 AM CDT TUE MAY 22 2012

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
CDT THIS EVENING. 

* SOUTHERLY WINDS WILL INCREASE LATE THIS MORNING TO 25 TO 35 MPH
  WITH GUSTS TO AROUND 45 MPH.

* THE WINDS WILL DIMINISH EARLY THIS EVENING.

* DRIVERS SHOULD BE PREPARED TO ENCOUNTER SUDDEN WIND GUSTS THAT 
  CAN CAUSE LOSS OF CONTROL...ESPECIALLY LIGHTWEIGHT OR HIGH 
  PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
787 
WWUS73 KUNR 221639
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
1039 AM MDT TUE MAY 22 2012

.GUSTY SOUTHERLY WINDS WILL INCREASE TODAY ACROSS SOUTH CENTRAL SOUTH
DAKOTA AHEAD OF AN APPROACHING COLD FRONT. WINDS WILL GUST TO
AROUND 45 MPH THROUGH THE DAY WITH THE WIND DIMINISHING DURING THE
EARLY EVENING HOURS.

SDZ047-049-230100-
/O.CON.KUNR.WI.Y.0030.000000T0000Z-120523T0100Z/
TODD-TRIPP-
INCLUDING THE CITIES OF...MISSION...WINNER
1139 AM CDT TUE MAY 22 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

* SOUTHERLY WINDS WILL CONTINUE AT 25 TO 35 MPH WITH GUSTS TO
  AROUND 45 MPH.

* THE WINDS WILL DIMINISH EARLY THIS EVENING.

* DRIVERS SHOULD BE PREPARED TO ENCOUNTER SUDDEN WIND GUSTS THAT 
  CAN CAUSE LOSS OF CONTROL...ESPECIALLY IN LIGHTWEIGHT OR HIGH 
  PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
442 
WWUS73 KUNR 222103
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
303 PM MDT TUE MAY 22 2012

.GUSTY SOUTHERLY WINDS WILL CONTINUE INTO THE EVENING ACROSS SOUTH
CENTRAL SOUTH DAKOTA AHEAD OF AN APPROACHING COLD FRONT. WINDS
WILL GUST TO AROUND 45 MPH WITH THE WIND DIMINISHING DURING THE
EARLY EVENING HOURS.

SDZ047-049-230100-
/O.CON.KUNR.WI.Y.0030.000000T0000Z-120523T0100Z/
TODD-TRIPP-
INCLUDING THE CITIES OF...MISSION...WINNER
403 PM CDT TUE MAY 22 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

* SOUTHERLY WINDS WILL CONTINUE AT 25 TO 35 MPH WITH GUSTS TO 
  AROUND 45 MPH. 

* THE WINDS WILL DIMINISH EARLY THIS EVENING.

* DRIVERS SHOULD BE PREPARED TO ENCOUNTER SUDDEN WIND GUSTS THAT 
  CAN CAUSE LOSS OF CONTROL...ESPECIALLY IN LIGHTWEIGHT OR HIGH 
  PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
527 
WWUS73 KUNR 230052
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
652 PM MDT TUE MAY 22 2012

SDZ047-049-230200-
/O.EXP.KUNR.WI.Y.0030.000000T0000Z-120523T0100Z/
TODD-TRIPP-
INCLUDING THE CITIES OF...MISSION...WINNER
752 PM CDT TUE MAY 22 2012

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING. 

WINDS WILL CONTINUE TO WEAKEN THIS EVENING...THEREFORE THE WIND
ADVISORY WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at May 21, 11:39 AM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, May 21, 11:39 AM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1039 AM MDT MON MAY 21 2012

.UPDATE...16Z SFC ANALYSIS SHOWS HIGH PRESSURE OVER EASTERN
KANSAS WITH LOW PRESSURE CENTERED OVER SOUTHERN ALBERTA AND A
TROUGH EXTENDING SOUTHWARD FROM THE LOW INTO EASTERN WYOMING. THE
RESULTING PRESSURE GRADIENT WAS PRODUCING BREEZY TO WINDY
CONDITIONS OVER WESTERN SOUTH DAKOTA AND LIGHT WINDS NEAR THE
TROUGH IN EASTERN WYOMING. THE SFC TROUGH WILL CONTINUE TO SLIDE
SLOWLY EASTWARD TODAY. THERE MAY BE ENOUGH INSTABILITY AHEAD OF
THE TROUGH FOR A FEW THUNDERSTORMS TO DEVELOP EAST OF THE TROUGH
LINE OVER SOUTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON OR EARLY
THIS EVENING.

&&

.AVIATION...18Z TAF FORECASTS
VFR CONDITIONS ARE EXPECTED TODAY AND
TONIGHT...WITH SOUTHERLY WINDS CONTINUING OVER MUCH OF THE AREA.
THERE IS A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS LATE THIS
AFTERNOON AND EARLY IN THE EVENING ACROSS SOME AREAS EAST OF THE
BLACK HILLS...ESPECIALLY OVER SOUTH CENTRAL SD.

&&

.PREV DISCUSSION... /ISSUED 239 AM MDT MON MAY 21 2012/

DISCUSSION...08Z SURFACE ANALYSIS HAD WEAK LOW OVER SOUTHEAST MT
WITH TROUGH INTO INTO SOUTH CENTRAL WY. LOW LEVEL JET CREATING
SOME ACCAS OVER CENTRAL SD/NE...BUT ACTIVITY SHOULD BE ON THE
WANE/OUT OF THE CWA BY 12Z. WATER VAPOUR SHOWED UPPER RIDGE
CONTINUED TO BUILD OVER THE NORTHERN PLAINS.

TODAY/TONIGHT...UPPER RIDGE BUILDS INTO THE REGION WITH THERMAL
RIDGE AMPLIFYING. TEMPERATURES WELL INTO THE 80S EXPECTED TODAY.
WEAK TROUGH WILL SHIFT ONTO THE SD PLAINS LATE TODAY/TONIGHT AND
MAY BE THE FOCUS FOR ISOLATED -TSRA ACTIVITY WITH ABOUT 1KJ/KG
SBCAPE AVAILABLE. CAP WILL BE INCREASING...SO THREAT WILL BE LOW.

TUESDAY...UPPER TROUGH MOVES INTO THE NORTHERN ROCKIES WITH LEAD
SHORTWAVE ENERGY CREATING A NEW LOW OVER SOUTHEAST MT. TROUGH/DRY-
LINE WILL PUSH INTO SOUTHWEST SD DURING THE DAY WITH GUSTY
SOUTHWEST WINDS BEHIND IT AND VERY DRY RELATIVE HUMIDITIES. AHEAD
OF TROUGH...DEW POINTS IN THE LOWER 50S WILL POOL BRINGING ABOUT
1-2KJ/KG SBCAPE OVER THE FAR EASTERN REACHES OF THE CWA. CAP WILL
BE RATHER STRONG...SO VIGOROUS CONVECTION WILL LIKELY HAVE TO WAIT
UNTIL COLD FRONT THAT FORMS SOUTHWEST OF LOW MOVES THROUGH ONTO
THE SD PLAINS. SHEAR WILL BE SUFFICIENT FOR SURFACE/ELEVATED
SUPERCELLS AND THUS EXPECTED A COUPLE OF SEVERE THUNDERSTORMS.
TEMPERATURES WILL SOAR INTO THE 80S TO LOWER 90S TUESDAY AFTERNOON.

TUESDAY NIGHT/WEDNESDAY...BEHIND COLD FRONT COOLER AIR WILL FILTER
INTO THE CWA WITH UPPER TROUGH CLOSING OFF INTO AN UPPER LOW OVER
SOUTHERN SK. CYCLONIC FLOW EXPECTED OVER THE CWA WITH LIMITED
INSTABILITY. RESULT WILL BE GENERIC POPS OVER MUCH OF THE CWA.
TEMPERATURES NEAR GUIDANCE APPEAR REASONABLE GIVEN FORECAST
SOUNDINGS.

EXTENDED...A COUPLE OF UPPER LEVEL LOW PRESSURE SYSTEMS ARE PROGGED
TO PASS WEST AND NORTH OF THE AREA DURING THE LATTER PART OF THE
WEEK AND OVER THE WEEKEND. SOUTHWESTERLY FLOW ALOFT WILL DEVELOP TO
THE SOUTH OF THESE SYSTEMS OVER THE CENTRAL ROCKIES AND INTO THE
CENTRAL AND NORTHERN PLAINS. THIS PATTERN WILL BRING A SERIES OF
UPPER LEVEL DISTURBANCES ACROSS THE AREA...WITH DAILY CHANCES FOR
SHOWERS AND A FEW THUNDERSTORMS FROM THURSDAY THROUGH THE WEEKEND.
THE BETTER CHANCES FOR THUNDERSTORMS WILL BE OVER THE WEEKEND AS
MOISTURE AND INSTABILITY INCREASE OVER THE AREA. TIMING OF THESE
WAVES ARE UNCERTAIN...BUT THE BETTER CHANCES FOR PCPN AT THIS TIME
LOOK TO BE THURSDAY INTO THURSDAY NIGHT AND FRIDAY NIGHT THROUGH
SATURDAY NIGHT. TEMPERATURES WILL GENERALLY BE NEAR OR SLIGHTLY
BELOW AVERAGE LATE THIS WEEK...WITH A WARMUP TO NEAR OR SLIGHTLY
ABOVE AVERAGE TEMPERATURES OVER THE WEEKEND.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, May 21, 6:29 AM CDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
529 AM MDT MON MAY 21 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-221300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
529 AM MDT (629 AM CDT) MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS MAY OCCUR LATE THIS AFTERNOON AND EARLY THIS
EVENING OVER CENTRAL SOUTH DAKOTA. ORGANIZED SEVERE THUNDERSTORMS
ARE NOT EXPECTED.

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY OVER
FALL RIVER COUNTY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TUESDAY
AFTERNOON AND EVENING EAST OF A LINE FROM FAITH TO PHILIP. DAMAGING
WIND WILL BE THE MAIN THREAT...BUT LARGE HAIL IS ALSO POSSIBLE.
ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS ARE ALSO POSSIBLE
ACROSS WESTERN SOUTH DAKOTA TUESDAY AFTERNOON.

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY
OVER PORTIONS OF SOUTHWEST AND WEST CENTRAL SOUTH DAKOTA TUESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 4:19 PM CDTFire Weather WatchUNR14 hr

Nearby

Wind Advisories in South Dakota, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.